Kansas, 2005

Tornadoes and Hail in Kansas, November 27, 2005

November 27, 2005 · NWS TOP · 27 events in 8 counties and zones

Tornadoes in Kansas in November are quite unusual. In fact, in the last 20 years, there have been only two November tornado days in the entire state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Tornadoes in Kansas in November are quite unusual. In fact, in the last 20 years, there have been only two November tornado days in the entire state. Thus, the twelve tornadoes reported during this late November severe weather episode would certainly fit the category of a rare event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 1:50 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 27, 1:50 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CST SUN NOV 27 2005

.DISCUSSION...

...SEVERE WEATHER POSSIBLE THIS SUNDAY AFTERNOON...FOLLOWED BY
COLD AND WINDY WINTERY WEATHER OVERNIGHT...

INTENSE AREA OF LOW PRESSURE NOW CENTERED IN CENTRAL KANSAS.
WIDESPREAD CONVECTION HAS INITIATED OUR AHEAD OF THE LOW ACROSS MUCH
OF THE CWA.  TORNADO WATCH COVERS MUCH OF EASTERN KANSAS AS SHEAR
PROFILES ARE VERY IMPRESSIVE.  LOW CLOUDS HANGING AROUND HAVE
INHIBITED DEVELOPMENT SOMEWHAT...BUT THIS SHOULD BE OVERCOME BY THE
SHEAR DYNAMICS OF THE SYSTEM.

TONIGHT AND MONDAY...LOOK FOR THE LOW TO CONTINUE NORTHEAST INTO
IOWA ON MONDAY.  LIQUID PRECIPITATION WILL QUICKLY BECOME FROZEN
ACROSS NORTHCENTRAL KANSAS LATE TONIGHT...AND ACROSS THE REMAINDER
OF THE CWA ON MONDAY.  IT LOOKS LIKE ACCUMULATIONS WILL BE FAIR
LIGHT FROM AND INCH OR SO NORTHCENTRAL...TO A TRACE ACROSS THE REST
OF THE CWA.  WINTER WEATHER ADVISORY HAS BEEN POSTED FOR THE
NORTHWEST CWA WITH THE STRONG NORTHWEST WINDS COMBINED WITH THE SNOW
WILL CREATE SOME TRAVEL PROBLEMS.  COLDER AIR WILL BE USHERED IN ON
THE BACKSIDE OF THE LOW OVERNIGHT.  EXPECT LITTLE CHANGE IN
TEMPERATURES FROM MORNING LOWS TO MONDAY AFTERNOON HIGHS.

IN THE EXTENDED...DID NOT MAKE MANY CHANGES WITH MOST CONCERNS IN
THE SHORT TERM. DID KEEP SLT CHANCE SNOW FOR EVENING HOURS
MONDAY...THEN STORM LIFTS QUICKLY NORTH AND LEAVES DRIER AIR
BEHIND. IF WE GET SOME SNOW COVER OVER THE NORTHERN COUNTIES THEN
TEMPS MAY NEED TO BE MODERATED THESE AREAS. WAS NOT CONFIDENT
ENOUGH WITH WEAKNESS IN WEDNESDAY SYSTEM TO PULL POPS
ENTIRELY...BUT DID DELAY TO AFTERNOON HOURS. SLIGHT CHANCES
COUNTINUE THROUGH THURSDAY. TEMPERATURES SLIGHTLY BELOW CLIMO FOR
THE REST OF THE WEEK AND WEEKEND AS SERIES OF COLDER AIR MASSES
SLIDE INTO OR JUST EAST OF THE STATE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT
MONDAY TO 6 PM MONDAY FOR KSZ008-KSZ009-KSZ010-KSZ020-KSZ021-
KSZ034.

&&
Hazardous weather outlook, Nov 27, 9:54 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
954 AM CST SUN NOV 27 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
954 AM CST SUN NOV 27 2005

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST MONDAY FOR MUCH OF NORTH CENTRAL KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS MUCH OF THE AREA TODAY AND
OVER NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING...ESPECIALLY
TO THE EAST OF AN ABILENE...MANHATTAN TO MARYSVILLE LINE.  WHILE
THE MAIN HAZARD IS LARGE HAIL AND STRONG GUSTY WINDS...AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

FOR TONIGHT...RAIN IS EXPECTED TO CHANGE TO SNOW AROUND MIDNIGHT
OVER NORTH CENTRAL KANSAS. GENERALLY AROUND AN INCH OR SO OF ACCUMULATION
IS POSSIBLE GENERALLY NORTH OF A MINNEAPOLIS TO MARYSVILLE
LINE...WITH LIGHTER AMOUNTS EXPECTED ELSEWHERE ACROSS NORTH
CENTRAL KANSAS. NORTHWEST WINDS OF 25 TO 35 MPH WILL COMBINE WITH
THE SNOW TO PRODUCE HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGEOVER TO SNOW IS THEN EXPECTED TO SPREAD SOUTHEAST ACROSS
THE REST OF THE AREA ON MONDAY. ACCUMULATIONS SHOULD BE LESS THAN
AN INCH. THE CHANCES FOR LIGHT SNOW WILL END ACROSS THE AREA
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS.

In the hours before

Local storm report, Nov 27, 2:29 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TORNADO          5 S LATIMER             38.67N 96.85W
11/27/2005                   MORRIS             KS   TRAINED SPOTTER

            SPOTTER REPORTED TORNADO...FOLLOWED TORNADO UNTIL IT
            LITED NEAR -U- AVE. STORM HAS BEEN DROPPING SEVERAL
            FUNNELS AS REPORTED BY COUNTY SHERIFF.

&&

CAVANAUGH
Local storm report, Nov 27, 2:33 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TORNADO          8 S CHAPMAN             38.86N 97.02W
11/27/2005                   DICKINSON          KS   LAW ENFORCEMENT

            TORNADO REPORTED 8 MILES SOUTH OF CHAPMAN...NO DAMAGE OR
            INJURIES REPORTED AT THIS TIME.

&&

CAVANAUGH
Local storm report, Nov 27, 2:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          4 SSW JUNCTION CITY     38.98N 96.86W
11/27/2005                   GEARY              KS   TRAINED SPOTTER

            SEVERAL TORNADOES REPORTED IN SOUTHWESTERN GEARY COUNTY.
            SHERIFF DEPUTIES ARE CURRENTLY BLOCKING TRAFFIC NEAR THE
            I-70 TO I-77 SOUTH INTERCHANGE...AND A COUPLE OF MILES
            SOUTH ALONG I-77. OFFICER IS FOLLOWING TORNADO NEAR THIS
            INTERCHANGE. 1 TO 2 OTHER CONFIRMED REPORTS BY SHERIFF
            DEPUTIES.

&&

CAVANAUGH
Local storm report, Nov 27, 2:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
252 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     FUNNEL CLOUD     7 S JUNCTION CITY       38.93N 96.83W
11/27/2005                   GEARY              KS   TRAINED SPOTTER

            REPORTED 7-8 MILES SOUTH OF I-70 BY RILEY COUNTY
            SPOTTERS.

&&

STRASSBERG
Local storm report, Nov 27, 3:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             HARTFORD                38.31N 95.96W
11/27/2005  1.00 INCH        LYON               KS   LAW ENFORCEMENT

&&

STRASSBERG
Local storm report, Nov 27, 3:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     1 S HARTFORD            38.29N 95.96W
11/27/2005                   LYON               KS   LAW ENFORCEMENT

            SEVERAL TREES DOWN JUST SOUTH OF HARTFORD...REPORTS OF
            TREES DOWN AND MINOR STRUCTURAL DAMAGE THROUGHOUT REST OF
            LYON COUNTY.

&&

STRASSBERG

The radar

The Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 9 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Osage

When
November 27, 3:10 PM CST
Where
Osage County, Lyndon
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.617, -95.683

Small hail covered the ground.

Thunderstorm Wind, Osage

When
November 27, 3:10 PM CST
Where
Osage County, Burlingame
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.750, -95.833

Large tree limbs downed.

Tornado, Geary

When
November 27, 3:15 PM CST to 3:19 PM CST
Where
Geary County, 5 mi SE of Junction City
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
TRAINED SPOTTER
Coordinates
38.983, -96.767

The tornado was briefly on the ground 5 miles SE of Junction City and moved north for approximately one quarter of a mile. It affected open country and there was no damage produced by the tornado, which was rated F0. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Osage

When
November 27, 3:20 PM CST
Where
Osage County, Scranton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.783, -95.733

Business Sign blown over.

Tornado, Geary

When
November 27, 3:21 PM CST to 3:28 PM CST
Where
Geary County, 4 mi ESE of Junction City
Rating
F0
Path length
2 mi
Path width
150 yd
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -96.767

Tornado touched down at 3:21 PM 4 miles ESE of Junction City and moved north for about 2 miles before dissipating. The tornado moved across Interstate 70 near exit 307 and produced F0 damage to a hay barn, and also destroyed an indoor horse riding barn. Pieces of the barn landed a half mile away. Sufficient warning was given to allow authorities to close Interstate 70 for a short time until the tornado passed. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Osage

When
November 27, 3:24 PM CST
Where
Osage County, Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.817, -95.633

Tornado, Riley

When
November 27, 3:28 PM CST
Where
Riley County, Keats
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.217, -96.717

The tornado briefly touched down in Keats, moved north and quickly dissipated. It caused F0 damage to trees only and no other damage or injuries were reported. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Shawnee

When
November 27, 3:30 PM CST
Where
Shawnee County, Topeka
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.050, -95.683

Damage to several trees. Damage to outbuildings 10500 block of Indian Hills Rd. Also downed power lines at 29th and Wanamaker.

Tornado, Riley

When
November 27, 3:32 PM CST
Where
Riley County, 3 mi E of Riley
Rating
F0
Path length
0.3 mi
Path width
100 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -96.783

This tornado briefly touched down around 3:32 PM 3 miles east of Riley, moved north and produced F0 damage to a barn. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Shawnee

When
November 27, 3:37 PM CST
Where
Shawnee County, 2 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.033, -95.717

Large tree limbs down and large trees bending in wind.

Tornado, Riley

When
November 27, 3:49 PM CST
Where
Riley County, 4 mi N of Randolph
Rating
F0
Path length
0.3 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.483, -96.767

This tornado touched down 4 miles north of Randolph and moved north for about one mile across open country causing F0 damage to trees before dissipating. The parent thunderstorm was a mini-supercell.

Thunderstorm Wind, Douglas

When
November 27, 3:50 PM CST
Where
Douglas County, Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

West side of Lawrence.

Hail, Douglas

When
November 27, 3:50 PM CST
Where
Douglas County, Lawrence
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

West side of Lawrence.

Thunderstorm Wind, Douglas

When
November 27, 3:51 PM CST
Where
Douglas County, 4 mi W of Lawrence
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.300

Hail, Jackson

When
November 27, 3:56 PM CST
Where
Jackson County, Mayetta
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -95.733

Thunderstorm Wind, Jefferson

When
November 27, 3:57 PM CST
Where
Jefferson County, Perry
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.400

Half inch hail covered the ground.

Hail, Jefferson

When
November 27, 3:58 PM CST
Where
Jefferson County, 4 mi E of Williamstown
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -95.267

Hail, Jefferson

When
November 27, 4:00 PM CST
Where
Jefferson County, 3 mi S of Oskaloosa
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -95.317

Hail, Jefferson

When
November 27, 4:03 PM CST
Where
Jefferson County, Perry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.083, -95.400

Thunderstorm Wind, Jefferson

When
November 27, 4:05 PM CST
Where
Jefferson County, Oskaloosa
Measured
58 kt (67 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -95.317

Tree down.

Hail, Jefferson

When
November 27, 4:09 PM CST
Where
Jefferson County, Mc Louth
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -95.217

Hail, Jefferson

When
November 27, 4:10 PM CST
Where
Jefferson County, Nortonville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -95.333

Hail covered the ground.

Thunderstorm Wind, Jackson

When
November 27, 4:10 PM CST
Where
Jackson County, 6 mi NNE of Holton
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.550, -95.700

Hail, Jefferson

When
November 27, 4:12 PM CST
Where
Jefferson County, Perry
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.400

Thunderstorm Wind, Jefferson

When
November 27, 4:12 PM CST
Where
Jefferson County, Perry
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.083, -95.400

Thunderstorm Wind, Brown

When
November 27, 4:30 PM CST
Where
Brown County, 1 mi S of Powhattan
Measured
58 kt (67 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -95.633

Power lines downed.

Hail, Douglas

When
November 27, 6:00 PM CST
Where
Douglas County, Lawrence
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.967, -95.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480013, 5480014, 5480118, 5480015, 5480119, 5480016, 5480120, 5480100, 5480203, 5480101, 5480204, 5480102, 5480116, 5480103, 5480104, 5480105, 5480106, 5480107, 5480108, 5480109, 5480110, 5480111, 5480112, 5480113, 5480117, 5480114, 5480115.